Skip to Main Content

++

Psychopharmacology and Other Somatic Therapies

++
++
++

A 40-year-old man comes to the emergency room with symptoms of tachycardia, diaphoresis, mydriasis, and hyperthermia. He also shows muscle twitching and clonus. His medications include a protease inhibitor (for AIDS) and fluoxetine 20 mg daily which was started 1 week ago. What is the problem that most likely brought this man into the emergency room?

++
++
++

a. AIDS dementia

++
++

b. Encephalopathy

++
++

c. Serotonin syndrome

++
++

d. Delirium

++
++

e. Anticholinergic crisis

+
++

The answer is c. (Kaplan and Sadock, p 734.) The antiretroviral agents have many side effects. They are metabolized by the hepatic cytochrome P450 oxidase system, and can therefore increase the circulating levels of many psychotropic drugs which are metabolized the same way. These include bupropion, meperidine, various benzodiazepines, and SSRIs.

++
++
++

A 40-year-old man comes to the emergency room with symptoms of tachycardia, diaphoresis, mydriasis, and hyperthermia. He also shows muscle twitching and clonus. His medications include a protease inhibitor (for AIDS) and fluoxetine 20 mg daily which was started 1 week ago. What is the most likely pathophysiology of this disease process?

++
++
++

a. The pathophysiology is unknown.

++
++

b. The patient overdosed on fluoxetine.

++
++

c. The patient overdosed on his protease inhibitor.

++
++

d. There is increased sensitivity to these medicines with decreased organic capacity, leading to a delirium.

++
++

e. The protease inhibitor competes for the hepatic cytochrome P450 oxidase system.

+
++

The answer is e. (Kaplan and Sadock, p 734.) The antiretroviral agents have many side effects. They are metabolized by the hepatic cytochrome P450 oxidase system, and can therefore increase the circulating levels of many psychotropic drugs which are metabolized the same way. These include bupropion, meperidine, various benzodiazepines, and SSRIs.

++
++
++

An 85-year-old man is brought to the psychiatrist by his wife. She states that for the last 8 months, since the death of their son, the patient has been unable to sleep, has lost 20 lb, has crying spells, and in the last week has been starting to talk about suicide. She notes that he has numerous other medical problems, including prostatic hypertrophy, hypertension, insulin-dependent diabetes, and a history of myocardial infarction. Which of the following medications is most appropriate for the treatment of this patient?

++
++
++

a. Doxepin

++
++

b. Clonazepam

++
++

c. Sertraline

++
++...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.